Alert archive / California / Wind Advisories in 2022
Wind Advisory 36, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Sep 8, 2022, 2:11 PM PDT for Imperial County, Riverside County, California; Yuma County, Arizona. It took effect at Sep 9, 2022, 1:15 AM PDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2022, 2:11 PM PDT (21:11 UTC)
- In effect from
- Sep 9, 2022, 1:15 AM PDT
- Expired
- Sep 9, 2022, 2:51 PM PDT
- In force
- 14 hr
- Issued by
- NWS Phoenix, AZ
Counties Yuma County, AZ, Imperial County, CA, Riverside County, CA
The radar
The Yuma radar (KYUX), 87 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 439 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
The text
As transmitted.
691 WWUS75 KPSR 082111 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 211 PM MST Thu Sep 8 2022 AZZ532-535-536-091100- /O.NEW.KPSR.WI.Y.0036.220909T0900Z-220910T0000Z/ Yuma-Southeast Yuma County-Gila River Valley- Including the cities of Yuma, Fortuna Foothills, and Ligurta 211 PM MST Thu Sep 8 2022 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 5 PM MST FRIDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Southern Yuma County. * WHEN...From 2 AM to 5 PM MST Friday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-563-565>567-091100- /O.NEW.KPSR.WI.Y.0036.220909T1200Z-220910T0000Z/ Imperial County Southwest-Salton Sea-Imperial County Southeast- Imperial County West-Imperial Valley- Including the cities of Desert Shores, Winterhaven, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 211 PM PDT Thu Sep 8 2022 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM MST FRIDAY... * WHAT...East winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Southern Imperial County including the city of El Centro. * WHEN...From 5 AM to 5 PM MST Friday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
2 follow-up statements
844 WWUS75 KPSR 090815 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 115 AM MST Fri Sep 9 2022 AZZ532-535-536-100000- /O.EXT.KPSR.WI.Y.0036.220909T0815Z-220910T0000Z/ Yuma-Southeast Yuma County-Gila River Valley- Including the cities of Yuma, Fortuna Foothills, and Ligurta 115 AM MST Fri Sep 9 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Southeast winds 15 to 25 mph with gusts up to 40 mph. * WHERE...Yuma, Southeast Yuma County and Gila River Valley. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-563-565>567-100000- /O.EXT.KPSR.WI.Y.0036.220909T0815Z-220910T0000Z/ Imperial County Southwest-Salton Sea-Imperial County Southeast- Imperial County West-Imperial Valley- Including the cities of Desert Shores, Winterhaven, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 115 AM PDT Fri Sep 9 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Southwest corner of Imperial County, Salton Sea, Southeastern Imperial County, Western Imperial County and Imperial Valley. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
777 WWUS75 KPSR 092151 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 251 PM MST Fri Sep 9 2022 AZZ532-535-536-CAZ562-563-565>567-092300- /O.CAN.KPSR.WI.Y.0036.000000T0000Z-220910T0000Z/ Yuma-Southeast Yuma County-Gila River Valley- Imperial County Southwest-Salton Sea-Imperial County Southeast- Imperial County West-Imperial Valley- 251 PM MST Fri Sep 9 2022 /251 PM PDT Fri Sep 9 2022/ ...WIND ADVISORY IS CANCELLED... The strongest gusts have weakened this afternoon. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Sep 8, 11:58 AM PDT, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 8, 11:58 AM PDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1158 AM MST Thu Sep 8 2022
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Mostly cloudy skies today will allow for cooler temperatures
with tropical moisture spreading over much of the area on Friday.
A tropical system is then likely to bring fairly widespread
moderate to heavy rainfall across southeast California on Friday
with more scattered shower and thunderstorm activity across
Arizona, possibly lasting into Saturday. For Sunday into early
next week, showers and thunderstorms will be fairly isolated. A
significant cool down into the weekend will drop high temperatures
to well below 100 degrees for much of the lower deserts with
slightly below normal temperatures likely persisting through the
first part of next week.
&&
.DISCUSSION...
Hurricane Kay has already spread upper level clouds over much of
our area early this morning with a band of mostly light rain seen
across the northern Gulf into northwest Sonora. Latest hi-res
guidance shows this rain attempting to spread into far southwest
Arizona and southeast California through mid morning, but rainfall
amounts will be fairly neglible. The rest of today will see
thicker clouds spread over the region as moisture advection
continues into the Desert Southwest. This will keep high
temperatures from reaching much above 100 degrees, but wouldn't be
surprised if many lower desert areas fail to reach 100 degrees
today.
The latest from NHC still shows Hurricane Kay tracking along the
western coast of Baja today, gradually weakening to tropical storm
strength at some point early Friday as it tracks north
northwestward over cooler waters. As it continues to track
northwestward during the day Friday, hi-res CAMs show moderate to
heavy rain bands beginning to shift northward into Yuma and
Imperial Counties at some point mid Friday morning, lasting
through Friday afternoon. Hi-res guidance and WPC both indicate
the heaviest rainfall is likely to fall across southeast
California during this time, particularly across the western half
of Imperial County where rainfall totals of 2-4 inches are very
possible through early Saturday. Elsewhere across southeast
California, QPF amounts of around an inch seem likely with 0.5-1"
over southwest Arizona.
Farther away from the center of Kay's circulation, lobes of
vorticity are expected to bring a band or two of showers and
thunderstorms across south-central Arizona later on Friday into
Friday night. Although this activity is expected to be isolated to
scattered in coverage, training of showers and storms could
result in localized heavy rainfall of over an inch in some spots,
including the Phoenix area.
As Kay continues to weaken late Friday into Saturday, the
circulation is expected to slowly drift to the west, but still
remain close enough to provide areas of ascent over the western
deserts. This should bring some additional scattered shower
activity on Saturday, likely focused across southeast California
and far western Arizona. High moisture levels through Saturday
will keep the threat for heavy rainfall with any shower activity
across the aforementioned areas.
Temperatures will cool down significantly on Friday and Saturday
with highs mostly in the 80s across southeast California to the
low to mid 90s in the Phoenix area. Skies will remain cloudy
throughout the day on Friday with some sun finally returning at
times on Saturday across Arizona as drier air spreads northward
into the area.
The remnants of Kay are forecast to remain fairly stationary off
the southern California coast over the weekend with the mid level
circulation eventually tracking back through our region at some
point early next week. There will be plenty of lingering low level
moisture Sunday into Monday, but with considerable drying seen in
the mid levels, chances for showers and thunderstorms will be
somewhat low both days. NBM PoPs Sunday of 20-30% are seen across
portions of southeast California and the Arizona high terrain
with chances closer to 10% across the rest of the lower deserts.
Monday's PoPs are a bit higher across south-central and eastern
Arizona as the mid level energy from Kay's remnants begin to move
eastward through the region.
By the middle of next week, westerly dry flow is likely to spread
across the region ending rain chances once again. Temperatures
next week may warm back into the normal range with the drying,
but ensembles suggest H5 heights will mostly remain around 585dm
as broad upper level troughing moves into much of the Western U.S.
&&
.AVIATION...Updated 1845Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Due to the influence of the approaching storm Kay, an atypical
wind pattern will prevail through the period. With low to moderate
confidence on wind speeds, and low confidence on wind directions,
expect frequent episodes lgt/vrb conditions together with a
slight to moderate chance of locally breezy conditions and gusts
near 15-22 kt. Scattered areas of virga and/or sprinkles are also
likely through the period which will increase the chances of
locally breezy and erratic winds. Skies will remain cloudy to
mostly cloudy with FEW-BKN mid cloud decks at 10-15 kft and BKN-
OVC high cloud decks.
Southeast California/Southwest Arizona including KIPL and KBLH:
At KIPL, light to moderate SE component winds will prevail through
this evening along with episodes VCSH. Tonight and Fri wind
speeds will increase to 10-15 kt with gusts of 20-35 kts along
with showers and isolated storms by mid morning and low cloud CIGS
near 5 kft in/near showers. At KBLH, moderate E-SE-S-SW winds
with speeds of around 10 kts can be expected through the evening
followed by several hours of N winds by 03Z. Breezy SW-SE winds to
develop tonight and Friday with gusts of 20-30 kts. Periods of
VCSH today will be replaced with showers by mid Fri morning. BKN-
OVC cloud deck generally AOA 10-15 kft can be expected through the
period. However, CIGs may briefly lower to less 10 kft in shower
activity.
&&
.FIRE WEATHER...
A return of higher humidities will continue into the weekend as
moisture surges northward into the region as a result of a
tropical system tracking northward along the Baja peninsula. The
rapid increase of humidity and mostly cloudy skies starting today
will lead to cooler temperatures through the rest of the week.
For Friday into Saturday, much of the area will see very good
chances (above 50%) for wetting rains with significant rainfall
possible across southeast California. Starting Sunday, wetting
rain chances drop to below 10% across the entire area as
conditions begin to dry out again. Minimum afternoon humidity
levels will quickly improve over the next couple days rising from
20-30% today to mostly above 40% for Friday and Saturday. Winds
Friday are expected to be driven by the passing tropical system,
leading to gusty southeasterly winds of 25-35 mph across the
western deserts. Other than Friday, winds should not pose any
significant concerns with the typical diurnal upslope gusts.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch from Friday morning through Saturday evening for
AZZ530>533-535-536.
CA...Flood Watch from Friday morning through Saturday evening for
CAZ560>570.
&&
DISCUSSION...Kuhlman
AVIATION...Sawtelle/Lojero
FIRE WEATHER...KuhlmanNearby
Wind Advisories in California, 2022Wind Advisories in Arizona, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.